Alert archive / New Mexico / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 52, NWS El Paso, TX

July 21, 1997Doña Ana County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 21, 1997, 8:37 PM MDT for Doña Ana County, New Mexico. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 1997, 8:37 PM MDT (02:37 UTC)
Expired
Jul 21, 1997, 9:35 PM MDT
In force
58 min
Issued by
NWS El Paso, TX
Area
Whole counties

County Doña Ana County, NM

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 2.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 1997-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 693 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 1997-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
693 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2306 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KELP 220238 RRA
SVRELP
NMC013-220335-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
837 PM MDT MON JUL 21 1997

THE NATIONAL WEATHER SERVICE IN EL PASO TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 935 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION ...

IN SOUTH CENTRAL NEW MEXICO

   ...CENTRAL DONA ANA COUNTY
 
AT 837 PM MDT...A SEVERE THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR IN THE VICINITY OF LAS CRUCES
MOVING NORTH AT 15 MPH.

SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE   LAS
CRUCES...   MESILLA...   DONA ANA AND   LEASBURG.

THIS STORM MAY BE ACCOMPANIED BY WINDS GREATER THAN 55 MPH...
HAIL 3/4 INCH OR LARGER...FREQUENT LIGHTNING AND VERY HEAVY
RAIN. PERSONS IN THE WARNING AREA SHOULD EXERCISE CAUTION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 12:19 PM MDT, 8 hours 18 minutes earlier.

Area forecast discussion, Jul 21, 12:19 PM MDT, 8 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1215 PM MDT MON JUL 21 1997

SELY MONSOONAL FLW AFFCTG SRN/WRN PTNS OF FA.  ACYC CIRC OVR S CENT
NM EVIDENT IN WV LOOP AS WELL AS SPLIT IN MSTR FEED JUST S OF BIG
BEND RGN.  MAIN MSTR LCTD OVR WRN PTNS OF FA ALTHO SM MSTR WRKG IN
FROM NE ARND RDG AND IS KICKING OFF TS OVR ERN OTERO CNTY.  MDLS NOT
INDCTG BIG CHGS IN SYNPTC SCALE FEATURES..SO WDLY SCT TO SCT POPS SM
RSNBL THRU FP.  NGM APRNTLY SUFFRG FROM CNVCTV CONTAMINATION WITH
LRG VVS ON INITLZTN AND THRU 30HR SO POPS APCHG 50 PCT PRBLY
OVRDONE.  BEST CHC POPS SHUD CONT OVER SOUTH AND WEST.

SVR TSTMS DON'T APPR TO BE PROB ALTHO SOME SML HAIL PSBL. WITH
INCRSLY MOIST ATMOSPHERE AND LTL DYNMCS..BIGGEST CONCERN MAY BE
LCLZD FLOODG W SLOW MVG STORMS.  PWS ARND 130-140 PCT NRML AND
INCRSG..SO WILL INCLUDE HEAVY RAIN WRDG.

MOS TEMPS IN THE BALLPARK.

 2

SILVER CITY           BB  63/ 84/ 61/ 84 5343
TRUTH OR CONSEQUENCES BB  70/ 88/ 68/ 88 4232
ALAMOGORDO            BB  69/ 91/ 67/ 91 3232
CLOUDCROFT            BB  51/ 69/ 49/ 69 4232
LORDSBURG             BB  69/ 90/ 67/ 90 5343
DEMING                BB  69/ 90/ 67/ 90 5343
LAS CRUCES            BB  67/ 90/ 65/ 90 4232
EL PASO               BB  72/ 92/ 70/ 92 4232

Nearby

Severe Thunderstorm Warnings in New Mexico, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.